Reckless spending. cymbalta, mirapex

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

celebrateoften
New Member


Date Joined Aug 2008
Total Posts : 3
   Posted 8/28/2008 12:37 PM (GMT -7)   
I have run through a great deal of money in the last 5 years to the point of being in serious trouble. This began when I retired and moved and also started on a very low dose (.125) of Mirapex plus paxil, replaced by lexapro, and finally cymbalta.
 
I am very happy with my drugs, but need opinions as to whether this spending is related to them.
 
Thanks

nervymeg
Veteran Member


Date Joined Jul 2006
Total Posts : 2721
   Posted 8/28/2008 8:03 PM (GMT -7)   

Hi celebrateoften,

Welcome to HW. I'm not 100% sure if I have got this right (correct me if I am wrong please!) but do you think that you are overspending because of your medications?

I know that in some people anti-depressants can cause mild short term memory loss and dizziness.  Do you feel that you are having trouble with your finances because you aren't keeping tabs on your spending due to these symptoms?

If you are concerned about it I would suggest discussing it with your doctor. Maybe a financial planner would be able to help you out in finding where the money is going to?

I hope this helps you out a little, again, welcome to HW. Cheers,

Meg


Co-moderator Anxiety/Panic
Panic Attack Survivor
Weekend Warrior Princess
 


ddd
Regular Member


Date Joined Aug 2008
Total Posts : 26
   Posted 8/29/2008 8:38 AM (GMT -7)   
you probably need to let a doc know cuz spending is a symptom of mania and hypomania which can easily be set off by ssri's and other anti depressants in persons with bipolar tendancies. Cymbalty which I am on now, which I have had to stop till I get in with a p doc to get a mood stabilizer and ativan, the cymbalta caused me to immediately flip into a mania which most antidepressants have, I immediately just start getting paranoid and even more out of reality than the anxiety but in the past other ones just made me more excitable and more talkative and I wanted to shop and go out all the time.... Just fyi, I would definitely keep tabs on it in a mood journal or something and start noticing if you are getting very generous or having grandiose thoughts or any of the other symptoms, lack of sleep, agitation, restlessness, bizarre thoughts etc..

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 8/29/2008 9:05 AM (GMT -7)   

Hi celebrateoften,

Welcome to Healing Well and the A & P Forum. Would you clarify which came first, the spending and then anxiety over the spending or you developed an anxiety problem and then started to spend th emoney after starting your meds for anxiety?
 
I hope we can help you so keep posting to us.
 
Kitt
 

Kitt, Moderator: Anxiety/Panic & Depression
& GERD  Forums
*~*
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
Clickable Link: Anxiety-Panic Resources


celebrateoften
New Member


Date Joined Aug 2008
Total Posts : 3
   Posted 8/31/2008 1:42 PM (GMT -7)   

Hello you guys, and thank you for the posts -- and your welcomes! Here are answers to your questions

I've had anxiety and depression most of my life, but no problems w overspending till the 1970's (I am 66) when my 1st marriage broke up for good. That period of consumerism lasted between one and two years, and then was over. After that, during my second marriage, 10 years later, I began to spend too much, but since I was making good money, there were no real consequences. This situation continued for many years, and began to border on problematic, but I then came into an inheritance.

When I retired in 2003, I made a mistake in where I settled and ended up isolated in a small rural area. Abt 6 months later I decided to try Rx's to relieve my anxiety and depression. I tried Paxil, switched to Lexapro, and ended up on Cymbalta. Before starting any of those, my MD prescribed a very low dose of Mirapex for nightime restless legs.

That alone helped my mood (presumably the dopamine agonism) though the dose was/is so low, and that gave me the courage to try the other drugs. They have been a godsend, but somewhere in there I began to spend. I have used up all of my retirement money, all of the equity in my house (more, actually, since its value has dropped), and incurred a massive amount of credit-card debt (w interest rates of up to 28%). All of this in only 5 years.

As for bipolar tendencies, I don't know. Definitely, though, during my most frantic spending I would stay up all night buying things online. It seemed extremely important to make these purchases and, actually, there were very good "reasons," as there still "are," and they seem much more important than having money for the future, and I am talking about the very near future.

Other than rarely I don't really worry about it. Which makes no sense at all.

As far as how the mirapex and cymbalta help me, I wouldn't consider myself manic -- it is more an absence of the misery and agitation of the past. I have changed my living situation and am now living with old friends.

Assuming bipolar or mania is the problem, what action would I take? And how would that affect me emotionally?

For example, I've recently heard that Cymbalta withdrawal is extremely difficult. I wasn't too surprised, since going onto it was difficult.

Thanks again for your responses, and I am looking forward to hearing what you think now that you know more.

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 8/31/2008 2:25 PM (GMT -7)   

celebrateoften

Hello, this is Kitt. Thank you for sharing your story, I believe I understand better now  idea . You posted "actually, there were very good "reasons," as there still "are," and they seem much more important than having money for the future, and I am talking about the very near future."

This comment makes me wonder if you have been diagnosised with an illness that is not curable. You do not have to comment on it, just a feeling I had reading that line.

Yes you could be bipolar and that would account for the episodes of staying up and online buying until you were over your head. We do have a bipolar forum on the site.  I believe the treatment is different meds. Cymbalta is pretty much a unipolar med.  I know all about Cymbalta as that is the drug I used for my A & P and Depression.

Remember I am not a professional so please do discuss the episodes you have with your Doctor.

I am glad you have found HW as the members are caring and we are always hear to listen and support you.

Take care
Kitt

 


 

Kitt, Moderator: Anxiety/Panic & Depression
& GERD  Forums
*~*
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
Clickable Link: Anxiety-Panic Resources


celebrateoften
New Member


Date Joined Aug 2008
Total Posts : 3
   Posted 9/1/2008 5:33 AM (GMT -7)   
Hi Kitt --

Thank you so much. I'm now living happily in Ethiopia, living with friends I have from the days I lived here in my mid 20's. I don't think there are MDs here who know enough abt psychiatric conditions or the appropriate drugs, but perhaps I am underestimating the situation here.

I shall be going to Calif next month, though, and I shall see a number of MDs for cheeckups, including my primary MD. I think I'll get some good advice from or through him.

You know, last night I was thinking about the sentence you quoted. It is rather peculiar, isn't it.

At any rate, what do you (and others reading this) know about Cymbalta withdrawal? Is it always as horrific as I have read, or does it vary from person to person? What does one do to mitigate the bad side effect of going off of it?

I'll look at the bipolar forum for more info on that condition and the drugs used for it.

Many thanks. You are right -- this is a good place to visit for information and kind interaction.

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 9/1/2008 7:15 AM (GMT -7)   

celebrateoften

Good Morning.  I am glad you are in a good place right now.

Regarding the withdrawal sx from Cymbalta, I believe the key to decreasing the withdrawal is to go off the medication slowly.  Not all people will have the severe withdrawal sx.  I am on Cymbalta and I am switching to a different AD but first my pdoc is having me get up to full dose on the new med and then slowly taper off the Cymbalta.

I will admit I have anxiety re the withdrawal sx too. I try to stay in the moment and take it one day at a time.

Bless you and have a good day.

Kitt


 

Kitt, Moderator: Anxiety/Panic & Depression
& GERD  Forums
*~*
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
Clickable Link: Anxiety-Panic Resources

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 9:47 AM (GMT -7)
There are a total of 2,732,999 posts in 301,075 threads.
View Active Threads


Who's Online
This forum has 151228 registered members. Please welcome our newest member, Acro1010.
342 Guest(s), 15 Registered Member(s) are currently online.  Details
JayMot, dacarte3, Michael_T, Serenity Now, AnxiousTexan, NiceGuyEddie, smlafleur, Paxton, NiceCupOfTea, Melg, SharonZ, Gbryan, Mustard Seed, Meshawmama, snowboat


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer